Florida, 2013

Damaging Winds in Florida, June 28 to 29, 2013

June 28 to 29, 2013 · NWS TAE · 6 events in 3 counties and zones

Upper level troughing and a weak surface front affected the region for a couple of days at the end of the month. Ample instability contributed to the development of a few severe storms with damaging winds the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Upper level troughing and a weak surface front affected the region for a couple of days at the end of the month. Ample instability contributed to the development of a few severe storms with damaging winds the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 28, 3:07 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 28, 3:07 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 PM EDT Fri Jun 28 2013

...Severe Storms Possible into this evening...

.NEAR TERM [Through Tonight]...
Very unstable airmass this afternoon is fueling widespread
convection across much of the forecast area. With the Big Bend
worked over earlier today, the primary focus for severe weather
into this evening will be across SE Alabama, SW Georgia, and
possibly the Florida Panhandle. Most of the activity has been of
the pulse severe variety. However, a southward moving outflow
boundary moving into SE Alabama is providing a focus for slightly
more organized activity. Damaging wind gusts will continue to be
the primary concern. While some of the hi-res guidance suggests
more strong storms overnight, the current widespread activity
should the stabilize the atmosphere significantly by late
evening. This should reduce the coverage and intensity of any
overnight convection.

&&

.SHORT TERM [Saturday Through Sunday Night]...
Upper trough axis (currently along the eastern seaboard) will
retrograde to the west tonight into Saturday, with the axis
ending up west of the forecast area. In addition, a frontal
boundary will drop south into the area by Saturday and stall
across SE Alabama and the Florida Panhandle. This will create a
favorable pattern for convection, especially east of the
Apalachicola/Chattahoochee Rivers, with a very moist airmass and
weak shortwave energy rounding the base of the trough. As with
Friday morning, the convection may get an early start along the
coast, so will have relatively high PoPs in place throughout the
day. Conditions will change little by Sunday, with the eastern
half of the area favored once again.

&&

.LONG TERM [Monday through Friday]...
Unseasonably deep trough will be in place over the eastern half of
the country through next week. This will keep moist and deep
southwesterly flow across the forecast area with enhanced rain
chances for most of the week. Periods of more widespread rain will
likely be governed by timing of weak upper/lower level features,
which are difficult to predict this far out. Therefore, will
continue with a general forecast of likely PoPs for the eastern
half of area early in the week, with the higher PoPs spreading
west by midweek as the upper level trough slowly retrogrades.

&&

.AVIATION [Through 18Z Saturday]...
Scattered thunderstorms are currently firing in our Georgia and
Alabama counties, putting ABY, DHN, and VLD at the greatest risk for
reduced visibility this afternoon.  IFR conditions could occur in
these storms.  Also, around 21Z today, the line of thunderstorms
currently in Alabama will move into our region and impact DHN and
ABY in the early evening hours. This line will contain strong to
potentially severe wind gusts, frequent lightning, and heavy rain.
After the thunderstorms pass through, patchy fog is possible at
all terminals early tomorrow morning around sunset. More scattered
thunderstorms are possible tomorrow.

&&

.MARINE...
Southwesterly flow will be on the increase through the weekend as
the Bermuda high strengthens over the western Atlantic and a
frontal boundary approaches the northern Gulf Coast. Expect
exercise caution conditions to develop overnight and continue
through most of the weekend. Brief periods of advisory level
winds will be possible late Saturday into Sunday.

&&

.FIRE WEATHER...
Red flag conditions are not expected due to above average relative
humidity values throughout the period.

&&

.HYDROLOGY...A wet weather pattern will be in place through the
weekend and into early next week. Widespread 2 to 4 inch rainfall
amounts are anticipated through Monday, with isolated higher
amounts. With no area rivers in flood or action stage, no
river flooding is expected. However, locally heavy rainfall may
cause flooding of some urban and/or low-lying areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  90  74  89  72 / 70  70  50  70  40
Panama City   79  87  79  87  77 / 70  60  50  60  30
Dothan        75  92  72  91  71 / 80  60  40  50  30
Albany        73  91  73  89  71 / 80  60  40  60  40
Valdosta      75  89  73  88  72 / 70  70  50  70  50
Cross City    75  88  74  88  73 / 40  70  60  70  50
Apalachicola  79  86  79  86  77 / 70  60  60  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey/Lahr
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Godsey/Lahr
MARINE...Godsey/Camp
FIRE WEATHER...Godsey/Lahr
HYDROLOGY...Camp

In the hours before

Local storm report, Jun 28, 4:19 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     4 NNE GENEVA            31.09N 85.85W
06/28/2013                   GENEVA             AL   EMERGENCY MNGR

            TREES DOWN ACROSS 4 VEHICLES ON THOMPSON DRIVE.

&&

HARRIGAN
Special weather statement, Jun 28, 4:23 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 PM EDT FRI JUN 28 2013

FLZ010-011-282230-
JACKSON FL-WASHINGTON FL-
423 PM CDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR JACKSON AND WASHINGTON
COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 530 PM CDT

AT 420 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
COTTONWOOD TO CHIPLEY...OR ALONG A LINE EXTENDING FROM GRANGEBURG TO
CHIPLEY...MOVING EAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  MARIANNA BY 450 PM CDT.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

&&

LAT...LON 3075 8562 3089 8558 3094 8553 3096 8553
      3099 8549 3100 8515 3093 8497 3091 8496
      3089 8496 3064 8539 3064 8541 3074 8566
TIME...MOT...LOC 2124Z 287DEG 27KT 3098 8523 3080 8552

38-GODSEY
Local storm report, Jun 28, 4:25 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ESE BELLWOOD            31.17N 85.79W
06/28/2013                   GENEVA             AL   EMERGENCY MNGR

            POWERLINES AND TREES DOWN NEAR HIGHWAY 85.

&&

HARRIGAN
Local storm report, Jun 28, 4:28 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
528 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 NNW HARTFORD          31.15N 85.72W
06/28/2013                   GENEVA             AL   EMERGENCY MNGR

            TREES DOWN NEAR COUNTY ROAD 47.

&&

HARRIGAN
Local storm report, Jun 28, 5:06 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 W DAWSON              31.77N 84.46W
06/28/2013                   TERRELL            GA   911 CALL CENTER

            TREES DOWN IN MULTIPLE LOCATIONS THROUGHOUT THE COUNTY
            INCLUDING WEST HIGHWAY 82 OUTSIDE OF DAWSON.

&&

HARRIGAN
Local storm report, Jun 28, 5:15 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
615 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     FAIRCHILD               30.82N 84.91W
06/28/2013                   SEMINOLE           GA   911 CALL CENTER

            MULTIPLE TREES DOWN COUNTYWIDE.

&&

HARRIGAN

The radar

The Tallahassee radar (KTLH), 30 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gadsden

When
June 28, 5:34 PM EST
Where
Gadsden County, Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.570, -84.570

A tree was blown down across Tolar White Road in the Greensboro area.

Thunderstorm Wind, Gadsden

When
June 28, 5:53 PM EST
Where
Gadsden County, 0.04 mi ENE of Havana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.620, -84.409

A power line was blown down in the Havana area.

Thunderstorm Wind, Holmes

When
June 29, 12:00 AM CST
Where
Holmes County, 4.18 mi NW of Bonifay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.822, -85.731

A tree was blown down across Highway 177A.

Thunderstorm Wind, Washington

When
June 29, 12:35 AM CST
Where
Washington County, Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.620, -85.710

Power lines were blown down in Vernon.

Thunderstorm Wind, Washington

When
June 29, 12:40 AM CST
Where
Washington County, New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.570, -85.800

A tree was blown down near the intersection of Highway 79 and Millers Ferry Road.

Thunderstorm Wind, Washington

When
June 29, 1:49 AM CST
Where
Washington County, 0.86 mi NNW of Ebro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.452, -85.874

A tree was blown down near the intersection of Dog Track Road and Strickland Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452700, 452701, 452702, 452703, 452704, 452705.